Hail, Douglas
- When
- May 9, 3:36 PM CST
- Where
- Douglas County, 5 mi N of Ava
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.017, -92.650
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 2:05 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 305 PM CDT TUE MAY 9 2006 .DISCUSSION... OUTFLOW BOUNDARY LEFT OVER FROM EARLY MORNING STORMS HAS DRIFTED SOUTHWARD AND CURRENTLY EXTENDS FROM NEOSHO TO NIXA TO HOUSTON. EARLIER BREAKS IN CLOUD COVER ALLOWED THE AREA TO HEAT INTO THE MID TO UPPER 70S WITH DEWPOINT TEMPERATURES RECOVERING INTO THE MID 60S OVER MUCH OF THE REGION. CAPPING INVERSION IS GONE AND NOW WE ARE PRETTY MUCH IN A WAIT AND SEE WHERE IT GOES MODE. LATEST RADAR SHOWS A FEW ECHOES BUBBLING OVER EASTERN NEWTON COUNTY SO WE WILL CONTINUE TO WATCH THIS AREA CLOSELY. MAIN COLD FRONT HAS MADE SOME SOUTHWARD PROGRESS...AND EXTENDS ROUGHLY FROM COLUMBIA TO CHANUTE. THE CONVERGENCE ALONG THE FRONT COMBINED WITH DISTURBED UPPER FLOW WILL KEEP PRECIP CHANCES GOING THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. PRECIPITABLE WATER REMAINS WELL ABOVE AN INCH...AND WITH THE ALREADY HEAVY RAINFALL RECEIVED EARLIER TODAY AND POTENTIAL FOR MORE RAIN THROUGH TONIGHT...A FLOOD WATCH WILL BE POSTED FOR ABOUT THE SOUTHERN 2/3RDS OF THE FORECAST AREA. OVER THE NEXT FEW DAYS...THE MAIN UPPER TROUGH WILL TRACK ACROSS THE NORTHERN PLAINS BEFORE CUTTING OFF AND STALLING OVER NORTHERN INDIANA. THERE IS STILL A CHANCE FOR GLANCING LIGHT PRECIP OVER CENTRAL MISSOURI IF CYCLONIC CIRCULATION BECOMES BROAD ENOUGH. HOWEVER FOR NOW WILL CONTINUE WITH A DRY FORECAST THROUGH SATURDAY AS NORTHERLY SURFACE FLOW ADVECTS A DRY AND COOL AIRMASS OVER THE REGION. IN THE EXTENDED....MAINTAINED LOW CHANCES FOR SHOWERS/STORMS FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT AS UPPER LOW MEANDERS WESTWARD INTO EASTERN ILLINOIS AND WESTERN/CENTRAL KENTUCKY. OTHERWISE WILL KEEP TEMPERATURES ON THE COOL SIDE AS UPPER LOW HELPS SPREAD CANADIAN AIR INTO THE CENTRAL U.S. THROUGH EARLY NEXT WEEK. TERRY && .AVIATION... FOR THE 18Z TAFS...WILL CARRY MVFR CEILINGS WITH TEMPO THUNDERSTORMS AFTER 20Z AS STORMS FIRE ALONG AN OUTFLOW BOUNDARY EXTENDING FROM NORTH OF JOPLIN TO BOLIVAR TO VICHY/ROLLA. PREDOMINANT WITH DIRECTION WILL BE SOUTH TO SOUTHWEST THROUGH THE AFTERNOON...SHIFTING TO NORTHWEST AROUND 02-03Z AS FRONT AROUND KANSAS CITY SINKS SOUTHWARD INTO THE AREA. CARRIED ANOTHER ROUND OF TEMPO STORMS WITH FRONTAL PASSAGE. THEREAFTER WILL MAINTAIN AN OVERCAST DECK AROUND 4000 FEET WHICH MAY BE A LITTLE OPTIMISTIC. TERRY && .HYDROLOGY... THE OZARKS AND SOUTHEAST KANSAS HAVE HAD NEARLY 150-200% ABOVE NORMAL RAINFALL SINCE APRIL 25TH. ANY ADDITIONAL HEAVY RAINFALL WILL CREATE FLOODING PROBLEMS ACROSS THE REGION. THEREFORE...A FLOOD WATCH HAS BEEN ISSUED FOR OVERNIGHT. FLASH FLOOD GUIDANCE VALUES RECENTLY HAVE DECREASE TO LESS THAN ONE INCH (HOURLY VALUES) FOR A GOOD PART OF THE OZARKS AND SOUTHEAST KANSAS. WITH 3/6 HOUR FLASH FLOOD GUIDANCE VALUES BETWEEN 1.5 TO 3.0 INCHES. WITH THE AMOUNT OF RAINFALL EXPECTED OVERNIGHT...FLOODING IS A GOOD POSSIBILITY. EVEN RIVER FLOODING MAY BECOME A PROBLEM IF WE GET AMOUNTS EXCEEDING THREE INCHES OVERNIGHT. JLT .SGF WATCHES/WARNINGS/ADVISORIES... MO...AREAS SOUTH OF A NEVADA TO OSAGE BEACH TO VIENNA LINE FROM 6 PM TO 6 AM. KS...CHEROKEE AND CRAWFORD COUNTY FROM 6 PM TO 6 AM. WFO SGF
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE MAY 9 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS PRODUCING... LARGE HAIL TO THE SIZE OF GOLF BALLS. DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES. TORRENTIAL RAINFALL PRODUCING FLASH FLOODING. AREAS AFFECTED AND TIMING: THE ENTIRE OZARKS REGION AFTER 2 PM. DISCUSSION: AN OUTFLOW BOUNDARY THAT EXTENDS FROM FORT LEONARD WOOD TO JUST NORTH OF JOPLIN WILL BE FOCUS FOR STORM INITIATION THIS AFTERNOON. INSTABILITY IS INCREASING ALONG THE OUTFLOW BOUNDARY...WITH A WEAK CAPPING INVERSION EXPECTED TO BREAK AFTER 2 PM. VERTICAL WIND PROFILES MAY SUPPORT AN ISOLATED TORNADO OVER EXTREME SOUTHWEST MO. HOWEVER...HAIL TO GOLF BALL SIZE AND SPORADIC WIND GUSTS OVER 60 MPH APPEAR TO BE THE MAIN STORM HAZARDS. A COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST ACROSS THE REGION LATER TONIGHT...AND WILL PROVIDE ADDITIONAL LIFT FOR ANOTHER ROUND OF THUNDERSTORMS. LARGE HAIL WILL BE THE MAIN HAZARD WITH STORMS THAT DEVELOP OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL LIKELY BE ONGOING ON WEDNESDAY MORNING ACROSS THE EASTERN MISSOURI OZARKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND DMG 5 N BAKERSFIELD 36.59N 92.14W
05/09/2006 OZARK MO POST OFFICE
&&
HATCHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM HAIL 8 S COLUMBUS 37.05N 94.84W
05/09/2006 E1.75 INCH CHEROKEE KS TRAINED SPOTTER
0525 AM HAIL 3 WSW JOPLIN 37.07N 94.56W
05/09/2006 E1.00 INCH JASPER MO PUBLIC
0535 AM TORNADO 2 N SENECA 36.87N 94.61W
05/09/2006 NEWTON MO FIRE DEPT/RESCUE
SENECA CITY FIRE DEPARTMENT SPOTTERS INDICATED A TORNADO
TOUCHED DOWN 2 MILES NORTH OF THE CITY LIMITS.
0544 AM HAIL 2 NE REDINGS MILL 37.04N 94.49W
05/09/2006 E0.75 INCH NEWTON MO LAW ENFORCEMENT
AT THE 4 MILE MARKER OF INTERSTATE 44.
0547 AM HAIL 7 N NEOSHO 36.97N 94.37W
05/09/2006 E0.75 INCH NEWTON MO AMATEUR RADIO
7 MILES NORTH OF NEOSHO ON 71 HIGHWAY.
0624 AM FLASH FLOOD NEOSHO 36.87N 94.37W
05/09/2006 NEWTON MO EMERGENCY MNGR
MINOR FLOODING REPORTED IN NEOSHO CITY LIMITS. LAW
ENFORCEMENT HAS CLOSED W. SPRING STREET.
0628 AM HAIL 1 S GRANBY 36.90N 94.25W
05/09/2006 E1.00 INCH NEWTON MO LAW ENFORCEMENT
NICKLE TO QUARTER SIZE HAIL.
0641 AM HAIL AURORA 36.97N 93.72W
05/09/2006 E1.75 INCH LAWRENCE MO AMATEUR RADIO
MIXED HAIL FROM NICKLE TO GOLFBALL SIZE.
0645 AM HAIL 4 N BUTTERFIELD 36.81N 93.91W
05/09/2006 E1.75 INCH BARRY MO LAW ENFORCEMENT
0645 AM HAIL MONETT 36.92N 93.93W
05/09/2006 E0.88 INCH BARRY MO LAW ENFORCEMENT
0657 AM HAIL 4 NW PURDY 36.86N 93.97W
05/09/2006 E1.75 INCH BARRY MO AMATEUR RADIO
0730 AM HAIL GALENA 36.81N 93.47W
05/09/2006 E0.75 INCH STONE MO LAW ENFORCEMENT
0733 AM HAIL CHADWICK 36.93N 93.06W
05/09/2006 E0.75 INCH CHRISTIAN MO AMATEUR RADIO
0835 AM TSTM WND DMG 5 W PONTIAC 36.52N 92.69W
05/09/2006 OZARK MO EMERGENCY MNGR
TREES AND A FENCE BLOWN DOWN.
0910 AM TSTM WND DMG 5 N BAKERSFIELD 36.59N 92.14W
05/09/2006 OZARK MO POST OFFICE
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLASH FLOOD 5 E AVA 36.95N 92.57W
05/09/2006 DOUGLAS MO COUNTY OFFICIAL
HIGHWAY FF EAST OF AVA WAS CLOSED DUE TO FLOODING.
1100 AM FLASH FLOOD 5 W AVA 36.95N 92.75W
05/09/2006 DOUGLAS MO COUNTY OFFICIAL
HIGHWAY Y WEST OF AVA WAS CLOSED DUE TO FLOODING.
1000 AM FLASH FLOOD 1 N MARSHFIELD 37.35N 92.91W
05/09/2006 WEBSTER MO EMERGENCY MNGR
A LOW WATER CROSSING NORTH OF MARSHFIELD WAS FLOODED DUE
TO EXCESSIVE RAINFALL. APPROXIMATELY 3-4 INCHES OF WATER
WAS FLOWING OVER THE ROAD DURING THE HEIGHT OF THE STORM.
0910 AM FLASH FLOOD 2 N ELKLAND 37.47N 93.03W
05/09/2006 WEBSTER MO EMERGENCY MNGR
HIGHWAY 38 NORTH OF ELKLAND...ALONG THE WEBSTER DALLAS
COUNTY LINE WAS FLOODED DUE TO EXCESSIVE RAINFALL. 6
INCHES OF WATER WAS REPORTED FLOWING OVER HIGHWAY 38
DURING THE HEIGHT OF THE STORM.
0910 AM FLASH FLOOD 3 N ELKLAND 37.49N 93.03W
05/09/2006 DALLAS MO EMERGENCY MNGR
HIGHWAY 38 WAS PARTIALLY CLOSED DUE TO 6 INCHES OF WATER
FLOWING OVER THE HIGHWAY NEAR THE WEBSTER...DALLAS COUNTY
LINE.
0900 AM FLASH FLOOD MONETT 36.92N 93.93W
05/09/2006 BARRY MO COUNTY OFFICIAL
SEVERAL ROADS AROUND THE MONETT AREA WERE FLOODED DUE TO
EXCESSIVE RAINFALL. SPECIFICALLY...TYLER ROAD AND U.S.
HIGHWAY 60 WAS CLOSED. ALSO...ROOSEVELT ROAD IN MONETT
WAS CLOSED DUE TO FLOODING.
0900 AM FLASH FLOOD AVA 36.95N 92.66W
05/09/2006 DOUGLAS MO COUNTY OFFICIAL
MINOR STREET FLOODING WAS REPORTED AROUND THE AVA AREA.
0710 AM FLASH FLOOD 1 N MONETT 36.94N 93.93W
05/09/2006 LAWRENCE MO PUBLIC
HIGHWAY H...1.5 MILES NORTH OF MONETT WAS CLOSED DUE TO
FLOODING.
0618 AM FLASH FLOOD NEOSHO 36.87N 94.37W
05/09/2006 NEWTON MO AMATEUR RADIO
NUMEROUS REPORTS OF MINOR FLOODING AROUND THE NEOSHO
AREA. SPECIFICALLY...BAXTER AND WEST SPRING STREET WERE
CLOSED DUE TO FLOODING. ALSO...BIG SPRING PARK WAS
FLOODED. HIGHWAY M EAST OF GRANBY WAS CLOSED DUE TO
FLOODING. HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY WAS
CLOSED DUE TO FLOODING. HIGHWAY NN NORTHWEST OF NEOSHO
HAD LOW WATER CROSSINGS FLOODED.
0618 AM FLASH FLOOD 1 S JOPLIN 37.07N 94.51W
05/09/2006 JASPER MO COUNTY OFFICIAL
MINOR STREET FLOODING WAS REPORTED IN JOPLIN ALONG THE
JASPER AND NEWTON COUNTY LINE.
0600 AM FLASH FLOOD FAULKNER 37.10N 95.01W
05/09/2006 CHEROKEE KS COUNTY OFFICIAL
AREAS AROUND FAULKNER AND SOUTHWEST OF FAULKNER WERE
FLOODED DUE TO EXCESSIVE RAINFALL AMOUNTS OF TWO TO 2.5
INCHES IN LESS THAN 2 HOURS. SPECIFICALLY...SOUTHWEST
BRUSH CREEK ROAD WAS CLOSED DUE TO THE FLOODING.
&&
JLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLASH FLOOD 1 NE NIANGUA 37.40N 92.82W
05/09/2006 WEBSTER MO EMERGENCY MNGR
A LOW WATER CROSSING ALONG UNION ROAD...NORTHEAST OF
NIANGUA WAS FLOODED DUE TO EXCESSIVE RAINFALL.
APPROXIMATELY 1 TO 1.5 FEET OF WATER WAS FLOWING OVER
THIS ROADWAY.
&&
JLTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 335 PM CDT TUE MAY 9 2006 MOZ091-095-096-092130- CHRISTIAN-DOUGLAS-WEBSTER- 335 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ALERT FOR CHRISTIAN...DOUGLAS AND WEBSTER COUNTIES UNTIL 430 PM CDT... AT 331 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SPARTA...OR 9 MILES EAST OF OZARK... AND ALONG THE CHRISTIAN AND TANEY COUNTY BORDER. ALL STORMS WILL MOVE TO THE EAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS...THOUGH FURTHER STRENGTHENING MAY RESULT IN SOME OF THE STORMS BECOMING SEVERE. RUNNELS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN 4 N WALNUT SHADE 36.79N 93.19W
05/09/2006 E0.75 INCH TANEY MO EMERGENCY MNGR
HEAVY RAIN FELL ACROSS THE BULL CREEK BASIN WHERE A
COUNTY ROAD LOW WATER CROSSING HAD A FOOT OF WATER
FLOWING OVER IT. A VEHICLE TRIED TO CROSS THE LOW WATER
CROSSING AND GOT STUCK. LOCAL EMERGENCY OFFICIALS WERE
CALLED TO RESCUE TWO INDIVIDUALS.
&&
JLTThe Springfield radar (KSGF), 71 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508730.